Skin changes are a common side effect of many prescription and non-prescription medicines. Common side effects include:
Rash. Any medicine can cause a rash. Two examples are aspirin and antibiotics.
Colour changes in the skin. A few examples of medicines that can cause this are:
Birth control pills.
Medicines for heart rhythm problems, such as amiodarone.
Reactions when the skin is exposed to sunlight. Many medicines can cause these reactions. The reaction may include just the skin that was exposed to the sun (phototoxic reaction), or it can spread to other areas of the skin (photoallergic reaction).
If you think that your skin changes may be caused by a medicine:
Call the doctor who prescribed the medicine to find out if you should stop taking the medicine or take a different one. An appointment may not be necessary.
If you are taking a non-prescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.
Current as of:
July 1, 2021
Author: Healthwise Staff Medical Review: William H. Blahd Jr. MD, FACEP - Emergency Medicine Adam Husney MD - Family Medicine Kathleen Romito MD - Family Medicine H. Michael O'Connor MD - Emergency Medicine
Medical Review:William H. Blahd Jr. MD, FACEP - Emergency Medicine & Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine & H. Michael O'Connor MD - Emergency Medicine
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.